If you have made a mistake with a medicine, think you’ve taken too much, or the wrong medicine call the Alberta Poison Centre at 1-800-332-1414 right away. Please follow the advice they give about treatment.
This information is to be used for care after you’ve been seen by a doctor, pharmacist, or have called the Poison Centre.
You have been treated for taking too much of an amphetamine drug. You are getting better, but you may not feel well for a while. It takes time for the drug to leave your body. How long it takes to feel better depends on the drug and how much you took of it.
Amphetamines are stimulants that doctors use to treat problems like attention deficit hyperactivity disorder (ADHD). These drugs are often sold illegally and misused. An example of a "street drug" is methamphetamine, which may be called meth, speed, ice, and lid poppers.
Taking too much (misuse) of an amphetamine can increase your heart rate and blood pressure. You may have chills, nausea, and vomiting. You may become shaky and restless. You may see or hear things that are not there, or believe things that are not true.
When the doctor treated you for the overdose, they may have:
- Watched your symptoms or done tests to find out what kind of drug you took.
- Tried to clear the drugs from your body by:
- Pumping your stomach.
- Giving you medicine to absorb the drugs.
- Given you fluids to help prevent damage to your kidneys.
- Given you medicine to help make you calm.
- Treated you to help control your heart rate and blood pressure.
The doctor also watched you carefully to make sure you were recovering safely. If you notice any problems or new symptoms, get medical treatment right away or call the Alberta Poison Centre at 1-800-332-1414.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse advice line (811 in most provinces and territories) if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Where can you learn more?
Go to https://www.healthwise.net/patientEd
Enter R491 in the search box to learn more about "Amphetamine Overdose in Teens: Care Instructions".